Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Riverton, WY

July 7, 2003Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 7, 2003, 6:46 PM MDT for Johnson County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 6:46 PM MDT (00:46 UTC)
Expired
Jul 7, 2003, 7:15 PM MDT
In force
29 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 224 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
3311 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WUUS55 KRIW 080046
SVRRIW
WYC019-080115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
645 PM MDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 715 PM MDT

* AT 645 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
  GOLFBALL SIZE HAIL OVER EAST CENTRAL JOHNSON COUNTY...OR ABOUT 
  23 MILES EAST OF BUFFALO.  DOPPLER RADAR INDICATED THE STORM 
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER INTERSTATE 90 IN RURAL EASTERN JOHNSON COUNTY IN NORTH 
  CENTRAL WYOMING THROUGH 715 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO
THE SIZE OF GOLFBALLS.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OF 60 MILES AN
HOUR.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4429 10632 4416 10635 4411 10603 4430 10604

$$

MEUNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:00 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 7, 3:00 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MDT MON JUL 7 2003

...TODAY THROUGH THURSDAY NIGHT...
WV IMAGERY SHOWING UPPER LEVEL CIRCULATION OVER SOUTHWEST WY...MOVING
EAST. ISOLD TSTMS ARE DEVELOPING IN MOISTURE PLUME...AHEAD OF SHORT
WAVE OVER SOUTHERN WY. DEVELOPMENT OF CONVECTION MAY OCCUR FURTHER
NORTH ACROSS MAINLY NATRONA AND FREMONT COUNTIES AS SFC DEWPOINTS IN
THE UPPER 40S TO LOWER 50S AND CAPES IN THE 1000 TO 1800 J/KG
RANGE. ISOLD POPS ACROSS THE SOUTHWEST...CENTRAL AND EAST CWFA FOR
MAINLY THIS EVENING LOOKS GOOD. LOOKS MAINLY DRY FOR TUESDAY THROUGH
THURSDAY AS UPPER RIDGE BUILDS NORTH FROM THE SOUTHWEST US.
HIGH TEMPS IN THE LOW TO MID 90S...MAINLY ACROSS THE WIND RIVER AND
BIG HORN BASINS. ALSO...SFC AND 700 MB GRADIENT TIGHTENS ON TUESDAY
AHEAD OF A COOL FRONT AND RH VALUES WILL BE BELOW 15 PERCENT ACROSS
MUCH OF THE AREA. WILL ISSUE A FIRE WEATHER WATCH MAINLY SOUTHWEST
OF A CPR-RIW-BPI LINE FOR TUESDAY AFTERNOON AND EVENING.   MC

...FRIDAY THROUGH MONDAY...
LITTLE DIFFERENT MODEL SCENARIO TONIGHT IN THE LONG TERM. GFS/UKMET
AND 12Z EC MODEL PUSHING THE UPPER HIGH LITTLE MORE OVER SW U.S. AND
THUS SHUNTING ANY SHORTWAVES/MOISTURE FEED FARTHER WEST. THIS KEEPS
OUR AREA IN NW FLOW THROUGH SAT. THEN THE GFS SWINGS A TROF INTO
THE PAC NW WHICH BRINGS RIDGE AXIS OVER WY SUNDAY. THIS WOULD MAKE
SUNDAY THE WARMEST DAY. NEXT PORTION OF THIS TROF ATTEMPTS TO BRING
A COLD FRONT TO NW WY BY 00Z TUE. HAVE DECIDED TO TAKE OUT POPS FOR
FRI/SAT IN THE S ZONES AND IN THE N ZONES SAT PM/EVE. WILL LEAVE
SUNDAY DRY AND WILL PUT LOW POPS IN NW ZONES FOR MON PM.

RIW...FIRE WEATHER WATCH TUESDAY AFTERNOON AND EVENING FOR CENTRAL
AND SOUTH.
Hazardous weather outlook, Jul 7, 11:04 AM MDT, 7 hours 42 minutes before
WYZ001>020-022>030-081300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1104 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOW LEVEL MOISTURE HAS INCREASED ACROSS THE AREA THIS MORNING...WITH
SURFACE DEWPOINTS IN THE UPPER 40S TO LOWER 50S ACROSS NATRONA AND
FREMONT COUNTIES. SURFACE HEATING WILL RESULT IN A UNSTABLE
AIRMASS ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. AS AN
UPPER LEVEL DISTURBANCE OVER NORTHERN UTAH MOVES ACROSS SOUTHERN
WYOMING THIS AFTERNOON...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF THE AREA. THE STORMS WILL BE MOST NUMEROUS ACROSS NATRONA...
FREMONT AND EASTERN SWEETWATER COUNTIES. A FEW STORMS MAY PRODUCE
WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRY SOUTHWEST FLOW WILL DEVELOP ONCE AGAIN OVER SOUTHWEST WYOMING
TUESDAY AFTERNOON AHEAD OF A PACIFIC COLD FRONT. CONDITIONS WILL
BORDER ON RED FLAG CONDITIONS AS RELATIVE HUMIDITIES MAY DROP BELOW
15 PERCENT...WINDS WILL INCREASE OUT OF THE WEST AT 20 TO 30 MPH
AND HAINES INDICES WILL RANGE FROM 5 TO 6. A FIRE WEATHER WATCH MAY
HAVE TO BE ISSUED LATER TODAY FOR TUESDAY AFTERNOON AND EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:02 PM MDTSevere Thunderstorm WarningRIWJohnson43 min
Jul 7, 7:30 PM MDTSevere Thunderstorm WarningRIWJohnson45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.